Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 42, NWS Mobile, AL

May 21, 2010Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 21, 2010, 1:22 PM CDT for Mobile County, Washington County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2010, 1:22 PM CDT (18:22 UTC)
Expired
May 21, 2010, 1:45 PM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KMOB 211822
SVRMOB
ALC097-129-211845-
/O.NEW.KMOB.SV.W.0042.100521T1822Z-100521T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
122 PM CDT FRI MAY 21 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
  SOUTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 145 PM CDT

* AT 117 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS 6 MILES SOUTH OF DEER
  PARK AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CITRONELLE BY 140 PM CDT...

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.

LAT...LON 3126 8808 3096 8815 3105 8841 3121 8839
TIME...MOT...LOC 1821Z 280DEG 13KT 3113 8833

$$
1 follow-up statement
950 
WWUS54 KMOB 211845
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT FRI MAY 21 2010

ALC097-129-211853-
/O.EXP.KMOB.SV.W.0042.000000T0000Z-100521T1845Z/
WASHINGTON AL-MOBILE AL-
145 PM CDT FRI MAY 21 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE AND SOUTHERN 
WASHINGTON COUNTIES WILL EXPIRE AT 145 PM CDT...

RADAR INDICATES THAT THE STORM HAS DROPPED BELOW SEVERE LIMITS.  
ADDITIONAL ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THE 
AFTERNOON.

LAT...LON 3126 8808 3096 8815 3105 8841 3121 8839
TIME...MOT...LOC 1843Z 280DEG 13KT 3112 8824

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:20 AM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, May 21, 4:20 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
420 AM CDT FRI MAY 21 2010

.SHORT TERM...(TODAY AND TONIGHT) WATER VAPOR IMAGERY ALONG WITH
UPPER AIR HEIGHT FIELD ANALYSIS SHOWS A STORM SYSTEM PIVOTING
NORTHEAST ACROSS THE MID MS RIVER VALLEY. AT THE SURFACE...A WARM
FRONTAL ZONE WAS POSITIONED OVER CENTRAL AL MERGING WITH A LOW OVER
NRN MO. FROM THERE...THE FRONT EXTENDED SOUTHWEST ACROSS THE EASTERN
RED RIVER VALLEY OF OK/TX. FROM LA EASTWARD INTO SRN AL...THERE ARE A
SERIES OF WEAKLY DEFINED MESOSCALE BOUNDARIES THAT HAVE BEEN PUT DOWN
BY RECENT TSTM ACTIVITY. IT IS THESE BOUNDARIES ALONG WITH EASTWARD
MOVING MID LEVEL IMPULSES OF ENERGY THAT WILL BE THE FOCUS FOR
CONVECTIVE INITIATION THIS AFTN AT TIME OF MAX HEATING AND BEST
INSTABILITY. WE CARRY A CHANCE (30-50% RANGES) MAINLY NORTH OF I-10.
SOUTH OF I-10...A SLIGHT CHANCE OF TSTMS WILL BE IN THE FORECAST.

A PRELIMINARY LOOK AT FORECAST ENVIRONMENTAL TEMPERATURE AND
MOISTURE SUGGEST THAT ANY STRONG AFTN STORMS WILL HAVE THE POTENTIAL
FOR PRODUCING BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH. THE RISK OF
SEVERE STORMS IS MINIMAL...BUT CAN STILL OCCUR ON AN ISOLATED BASIS.

FORECASTERS EXPECT CHANCES OF TSTMS TO DECREASE TONIGHT AS UPPER
LEVEL ENERGY MOVES EASTWARD OUT OF THE AREA AND THE ENVIRONMENT
STABILIZES. WILL LIKELY SEE THE FORMATION OF LATE NIGHT
FOG...ESPECIALLY IN AREAS THAT SEE RAINFALL TODAY.

DAYTIME HIGHS LOOK TO MOVE INTO THE LOWER 90S FOR MANY
AREAS NORTH OF THE COASTAL ZONES. CLOSER TO THE BEACHES...HIGHS IN
THE MID 80S ARE EXPECTED.  OVERNIGHT LOWS RANGING FROM THE MID 60S
TO AROUND 70. /10

(SATURDAY THROUGH SUNDAY NIGHT) DEEP LAYER RIDGING IS FORECAST TO
QUICKLY BUILD OVER THE REGION ON SATURDAY IN RESPONSE TO SHORTWAVE
ENERGY MOVING INTO THE MID ATLANTIC/EASTERN SEABOARD AND A HIGHLY
AMPLIFIED TROUGH DEVELOPING OVER THE WESTERN CONUS. THIS SETS THE
STAGE FOR A HOT AND DRY PATTERN THROUGH THE WEEKEND. 1000-850 MB
THICKNESSES CLIMB ALL THE WAY INTO THE LOW 1430M RANGE WHICH EASILY
SUPPORTS HIGHS IN THE LOW TO MID 90S...EXPECT FOR MID TO UPPER 80S
ALONG THE BEACHES. DESPITE THE HOT TEMPERATURES...THE ENVIRONMENT
DOES NOT LOOK CONDUCIVE FOR CONVECTIVE DEVELOPMENT. WITH THE STRONG
RIDGE IN PLACE...MID LEVEL DRYING AND SUBSIDENCE WILL TAKE PLACE...AS
EVIDENT WITH BY A MID LEVEL WARM NOSE SHOWN ON FORECAST SOUNDINGS. IN
ADDITION...THE BOUNDARY LAYER IS FORECAST TO BE DEEPLY MIXED...WHICH
SUPPORTS SOME MIXING OUT OF DEWPOINTS AND EFFECTIVELY REDUCING
MLCAPES. GIVEN THESE FACTORS...WILL NOT INCLUDE ANY POPS IN THE
FORECAST THROUGH THE WEEKEND. CANNOT TOTALLY RULE OUT AN ISOLATED
STORM...ESPECIALLY ALONG THE SEABREEZE...BUT THAT SHOULD BE THE
EXCEPTION. OVERNIGHT LOWS MUGGY IN THE UPPER 60S TO LOWER 70S. 34/JFB

.LONG TERM...(MONDAY THROUGH THURSDAY) MORE HOT AND DRY WEATHER IN
STORE FOR MONDAY AS THE UPPER RIDGE HOLDS FIRM. LOW LEVEL THICKNESSES
DO NOT CHANGE MUCH FROM WHAT IS EXPECTED OVER THE WEEKEND...SO
ANTICIPATING ANOTHER DAY IN THE LOW TO MID 90S.

MODELS ARE IN GOOD AGREEMENT IN BRINGING A POTENTIAL SUBTROPICAL
SYSTEM TOWARD THE CAROLINAS BY TUESDAY AND KEEPING IT NEARLY
STATIONARY THROUGH THURSDAY. THIS SYSTEM IS REFLECTED AT 500 MB AS A
CLOSED LOW WHICH WILL SERVE TO LOWER HEIGHTS ACROSS OUR REGION AND
SUPPORT A DAILY CHANCE OF ISOLATED TO SCATTERED AFTERNOON CONVECTION
TUE-THU. THE LOWER HEIGHTS ALSO SUPPORT HIGH TEMPERATURES A FEW
DEGREES 'COOLER' WITH TEMPS IN THE UPPER 80S TO NEAR 90...SLIGHTLY
LOWER ALONG THE BEACHES. LOWS STAY MILD AND MUGGY...GENERALLY IN THE
MID TO UPPER 60S EXCEPT LOWER 70S CLOSE TO THE COAST. 34/JFB

&&

.AVIATION...(12Z ISSUANCE) CU DEVELOPMENT IS EXPECTED THIS
MORNING...BECOMING MATURE ENOUGH FOR THE POTENTIAL OF A SMALL CHANCE
OF MID/LATE AFTN TSRA. A PERSISTENCE APPROACH CONSIDERED FOR LATE
NIGHT BR/FG FORMATION AFT 06Z. /10

&&

.MARINE...A WEAKENING PRESSURE PATTERN WILL RESULT IN A LIGHT
SYNOPTIC SCALE WIND FLOW THROUGH THE PERIOD WITH LITTLE CHANGE IN
SEAS EXPECTED => 1 TO 2 FT. /10

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON NORTH OF INTERSTATE
10 WITH THE COVERAGE MORE ISOLATED FURTHER SOUTH. PATCHY FOG IS
POSSIBLE EARLY SATURDAY MORNING. HIGH PRESSURE BUILDS OVER THE REGION
FOR THE WEEKEND...RESULTING IN HOT AND DRY WEATHER. HIGH TEMPERATURES
ARE EXPECTED TO BE IN THE LOW TO MID 90S THROUGH SUNDAY AWAY FROM THE
COAST. AFTERNOON MIXING HEIGHTS ARE FORECAST TO BE VERY HIGH THIS
WEEKEND. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  69  90  68 /  30  20  10  05
PENSACOLA   88  71  87  71 /  20  10  10  05
DESTIN      84  74  85  73 /  10  10  10  05
EVERGREEN   91  67  93  67 /  30  20  10  05
WAYNESBORO  89  67  93  68 /  50  10  10  05
CAMDEN      92  66  93  67 /  50  20  10  05
CRESTVIEW   92  65  93  66 /  20  20  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 5:00 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT FRI MAY 21 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AS TEMPERATURES WARM INTO THE UPPER 80S AND LOWER 90S TODAY OVER THE
INTERIOR...A MOIST AIRMASS WILL BECOME MORE UNSTABLE...SUPPORTING A
CHANCE OF THUNDERSTORMS. THE BETTER CHANCES OF STORMS LOOK TO OCCUR
ALONG AND NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO
CHATOM...EVERGREEN AND ANDALUSIA ALABAMA.

SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING
SMALL HAIL AND BRIEF STRONG WIND GUSTS OF 35 TO 45 MPH. ALTHOUGH THE
RISK OF SEVERE WEATHER IS MINIMAL TO LOW...AN ISOLATED SEVERE STORM
CAN STILL OCCUR WITH THE MAIN THREAT BEING LOCALLY DAMAGING WIND
GUSTS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MID TO LATE
EVENING.

PATCHY LATE NIGHT FOG IS FORECAST TO FORM. SOME AREAS COULD SEE
VISIBILITIES BELOW A MILE...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER MAY BE REQUIRED ON AN ISOLATED BASIS THIS AFTERNOON AND
EARLY EVENING.

In the hours before

Special weather statement, May 21, 12:41 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1241 PM CDT FRI MAY 21 2010

ALZ052-061-MSZ076-211830-
UPPER MOBILE-WASHINGTON-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE AND CHATOM...
1241 PM CDT FRI MAY 21 2010

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
WASHINGTON...GREENE AND MOBILE COUNTIES...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF YELLOW
PINE TO 5 MILES NORTHWEST OF ROUNSAVILLE...MOVING NORTHEAST AT 20
MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FRUITDALE...CHATOM...YARBO...LOPER...HEALING SPRINGS...VINEGAR BEND
AND MILLRY THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:14 PM CDTSevere Thunderstorm WarningMOBChoctaw30 min
May 21, 4:03 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke57 min
May 21, 4:31 PM CDTTornado WarningMOBChoctaw, Clarke44 min
May 21, 4:54 PM CDTSevere Thunderstorm WarningMOBClarke36 min
May 21, 5:04 PM CDTTornado WarningMOBClarke41 min
May 21, 5:30 PM CDTSevere Thunderstorm WarningMOBWashington60 min
May 21, 5:31 PM CDTSevere Thunderstorm WarningMOBClarke59 min
May 21, 5:58 PM CDTTornado WarningMOBClarke24 min
May 21, 6:17 PM CDTTornado WarningMOBClarke, Washington43 min
May 21, 6:31 PM CDTSevere Thunderstorm WarningMOBWashington59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.